Bone mineral density (BMD) was reduced at a greater rate in older women when they had symptoms of depression, according to one recent report from the Study of Osteoporotic Fractures Research Group, while another report implicated treatment with SSRI antidepressants.
Depressive symptoms rather than antidepressant treatment were associated with this risk factor for osteoporosis in a population-based prospective cohort study involving more than 4000 women aged 69 years and older.1 The report, published in the June issue of the Journal of the American Geriatrics Society, indicated that age-adjusted mean total hip BMD decreased by 0.69% per year in 3977 women without depressive symptoms, and by 0.96% in 200 women who had a clinical depression measure score of 6 or greater on the Geriatric Depression Scale.
"Results are not substantially altered when adjusted for potential confounders and when users of antidepressants were excluded from the analysis," the researchers reported.
The reduced BMD occurring with depression could reflect the fact that these patients perform relatively less weight-bearing exercise, have less dietary calcium intake, and lack adequate sun exposure for vitamin D synthesis. There are, however, recent findings of serotonin transporters in bone, which suggest medications that block serotonin reuptake could affect bone metabolism. In another June report from this group, published in the Archives of Internal Medicine, the researchers distinguished between patients receiving different types of antidepressants.2
In this cohort of 2722 elderly women, 2406 did not use antidepressants, while 198 used SSRIs with no tricyclic antidepressants (TCAs), and 118 used TCAs without an SSRI. After adjusting for potential confounders, including depressive symptoms, a total hip BMD reduction of 0.47% per year was determined for both patients not taking antidepressants and those receiving TCAs, compared with 0.82% in women receiving SSRIs.
An additional study, reported in the June issue of Archives by the Osteoporotic Fractures in Men Study Group, found this putative adverse drug effect also occurred in men.3 While there was no significant difference in adjusted analysis of BMD among men receiving either trazodone (Desyrel, others) or a TCA compared with those not taking an antidepressant, the mean BMD among patients receiving an SSRI was 3.9% lower at the total hip and 5.9% lower at the lumbar spine. The researchers characterized this difference in BMD with SSRIs as similar to that seen in patients receiving glucocorticoid therapy.
These findings prompted an editorial in Archives titled "Mend the Mind, but Mind the Bones."4 Noting that SSRIs are widely prescribed to treat depression in older patients to avoid the anticholinergic adverse effects and arrhythmogenic potential of TCAs, Kenneth Saag, MD, points out the need to consider the new evidence that SSRIs may contribute to the development of osteoporosis in the elderly. If the causal relationship is confirmed, Saag suggests "the indications for starting and continuing SSRI therapy now should be even more carefully scrutinized." Further, he recommends that "bone safety" be included among outcomes in future trials of antidepressants.Osteoporosis and depression
An antidepressant that hastens BMD loss is problematic for elderly patients, and particularly so in treating the depression that commonly occurs after hip fracture in this population. Researchers at the University of Pittsburgh reported in the January Journal of the American Geriatrics Society that major depression developed after hip fracture in 18 of 126 patients (14.3%).5 They noted that 11 of the 18 manifested depression by the end of their hospitalization, and 7 within 2 to 10 weeks after discharge.
Another study, from the United Kingdom, also published in January, considered whether a psychological treatment intervention without an antidepressant might prevent the development of depression after surgery for hip fracture or effectively treat emergent depression.6 In 172 patients receiving the psychological treatment as a preventive measure, there was no significant difference in incidence of depression from that in patients receiving treatment as usual. In 121 patients manifesting depression, the intervention was associated with only "slight reduction" in depressive symptoms.
Omitting antidepressants from treatment of depression in the elderly would appear less useful than providing an antidepressant with relatively less risk of adversely affecting the particular patient. The high prevalence of medical comorbidity in elderly persons with depression, however, complicates the choice of agents. A recent study of successful antidepressant augmentation in the elderly noted that the treatment could not be used in more than one third of the cohort because of concerns about adverse effects increasing the medical burden or exacerbating the comorbid medical condition.7
Osteoporosis may now be among the medical comorbidities that must be considered when antidepressant treatment is being planned for elderly patients. Saag4 indicates in his editorial, how-ever, that it would be useful for future studies to ascertain whether there is an increase in actual fractures in patients receiving SSRIs relative to other antidepressants and whether there is a difference among SSRIs in exerting this effect.